MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC203
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Seroma (2069); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2012 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of infected mesh; recurrent ventral hernia; abscess; seroma/granuloma; granulation tissue; open wounds; draining sinus tracts; fistula; inflammation.
 
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 2/28/2012, including records for gastric bypass (2001), incisional hernia repair (2006), exploratory laparotomy for small bowel obstruction (2011), gallbladder removal and hysterectomy, were not provided.On (b)(6) 2012: office note.Pmh: gastric bypass in 2001.Exploratory laparotomy for small bowel obstruction on (b)(6) 2011.Hpi: large incisional hernia present.Currently asymptomatic, fascial defect is fairly large.Plan: check ct scan to fully gauge extent, will discuss with patient.On (b)(6) 2012: radiology-ct abdomen and pelvis.Indication: incisional herniais [sic].Findings: since previous exam there has been gastric bypass, gallbladder removed, is an anastomoses between right colon and ileum.No discrete hernia but anterior abdominal wall above umbilicus is lax, some bulging of the wall, very small frank defect upper abdominal wall measuring 1.2cm, nothing going through defect.Small nodule right side beneath anterior abdominal wall, probably represents small area of fat necrosis.Impression: upper abdominal wall very lax and bulges somewhat with atrophy of rectus abdominis muscles.Only very tiny defect measuring about 1.2 cm in upper abdominal wall just to right of incision but nothing extending through the defect.On (b)(6) 2012: office note.Ct interpretation was an attenuated abdominal wall layer over intestines, by physical exam and ct appearance, it appears to be a thick hernia sac as opposed to attenuated body wall.Involves entire incision.This is primarily in subcostal margin and above umbilicus; i have better results with open mesh repair as opposed to laparoscopic repair in this area.She would like to think about this and will call office.On (b)(6) 2012: office note.Cc: incisional hernia.Hpi: hx of previous surgery which was what sounds like a cecal volvulus.Does appear to be an abdominal wall hernia with some atrophy of rectus muscle.She discussed with dr.Kappa probability of open repair with mesh hernioplasty, on exam, i think this would be appropriate.Plan: hernia incisional recurrent.Surgery scheduled for on (b)(6) 2012.On (b)(6) 2012: operative report.Pre/postop dx: complex incisional hernia.Procedure: open repair, complex incisional hernia.Placement of gore-tex dual mesh hernioplasty.Drains: jackson-pratt x 2 in the subcutaneous tissues.Complications: none.Hx: admitted for elective repair of incisional hernia.Initially scheduled for repair by dr.Kappa, who was unavailable to perform the procedure at this time and had requested that i meet with the patient and proceed with surgery.This was performed several weeks ago in the office, and today she presents for repair.Has had open ileocecectomy for cecal volvulus as well as open laparoscopic gastric bypass previously.Findings: revealed an extremely-attenuated abdominal wall with an incisional hernia in the epigastrium, favoring the left side.There was very little intact muscle available for closure.Procedure: ¿after obtaining appropriate consent, patient was brought to the operating room, identified by name and verbalization as kathy [sic] cole.Iv sedation and general anesthesia were instituted.She received prophylactic antibiotics and anti-dvt therapy.Foley catheter and orogastric tube were placed.The abdomen was prepped and draped.Her previous epigastric incision was opened using scalpel, carried through skin and subcutaneous tissue sharply.The hernia sac was identified bluntly, dissected free, and then cautiously opened.We then identified the intra-abdominal position and lysed adhesions to free the bowel from the abdominal wall.Once we did the entire abdominal wall free, there were noted to be very few intra-abdominal interloop adhesions.We identified her jejunojejunostomy.She had a previous antecolic gastrojejunostomy, and there did appear to be a small internal hernia.We reduced this manually, and it did not actually require any suture, it was just twisted.Once all the bowel was in position, we turned our attention to the abdominal wall.Again, the fascia was very attenuated from multiple previous surgeries.We grasped the fascia was very attenuated from multiple previous surgeries.We grasped the fascia and raised subcutaneous flaps laterally almost to the anterior axillary line before we identified any healthy-appearing muscle.We performed this procedure circumferentially racing flaps that were approximately 7 or 8 cm across before reaching the muscle.Once we had the entire flap system created, we were able to bring the previous hernia sac and scar tissue across the midline easily.We then took a gore-tex dual mesh patch 30 x 20 x 2 mm thick and cut it to the appropriate size.We utilized #1 ethibond suture beginning at the 4 corners and doing full-thickness u sutures to attach the mesh to the undersurface of the muscular tissues we did identify.Once the 4 corners were completed, we did interrupted sutures in between, quadrant by quadrant, to create a large strong hernioplasty.At this time, all sponge, needle, and instrument count was correct.The subcutaneous tissues were irrigated copiously.Hemostasis was excellent.We brought the previous native fascia and peritoneal scarring across to the midline without any tension and closed using interrupted figure-of-8 sutures of #1 ethibond.Two jackson-pratt drains were placed via separate stab incisions, placed across the anterior fascial closure.The subcutaneous tissues were closed with 2-0 vicryl.The skin was closed with staples.The drain was sutured in place in the usual fashion.All final sponge, needle, and instrument count was correct.Patient tolerated the procedure well.¿.On (b)(6) 2012: implant record.Mesh dual 20 x 30 x 2 mm.Lot#: 9330576.Catalog nbr: 1dlmc203.Manufacturer: w.L.Gore.Site implanted: abdomen.The records confirm a gore® dualmesh® biomaterial (1dlmc203/9330576) was implanted during the procedure.On (b)(6) 2012: pathology.Specimen: peritoneal nodule.Dx: peritoneal nodule, biopsy: remote fat necrosis, consistent with an infarcted appendix epiploica.Gross description: received in formalin and identified as ¿peritoneal nodule¿ is an ovoid 1.4 x 1.3 x 0.8 cm fragment of firm pink yellow tissue.The cut surface is dark yellow and grumous.The specimen is totally submitted in one cassette.On (b)(6) 2012: office note.Hpi: s/p ventral incisional hernia repair.Incision healing well, sutures removed today.Surgery was somewhat complex due to fact she had significant loss of muscle due to previous tram flaps.We did place a gore-tex dual mesh hernioplasty.Site intact and healing nicely.Drains removed.Staples left in place.Plan: f/u one week for removal of staples, continue routine postop course.On (b)(6) 2012: office note.Cc: postoperative recheck following open incisional herniorrhaphy.Hpi: used gore-tex dual mesh hernioplasty.Drains removed last week.Sites are intact, healing well.Removed remaining staples, placed steri-strips.Plan: f/u in six weeks for recheck.On (b)(6) 2012: radiology-ct abdomen/pelvis with and without contrast.Indication: abdominal pain, hx of multiple abdominal surgeries.Findings: abdominal wall mesh noted anteriorly.Surrounding the [illegible] is a large fluid collection measuring 14.9 x 5.4 x 9.8 cm.This likely relates to either an abscess or a postoperative seroma/hematoma.This does result in mass effect upon the omentum as well as results in posterior displacement of the bowel loops.Impression: there is radiopaque abdominal wall mesh about the anterior abdominal wall.Surrounding the mesh is a large fluid collection likely relating to either an abscess postoperative seroma, or postoperative hematoma.On (b)(6) 12: office note.Ventral hernia repair three weeks ago, last seen eight days ago.Came in because collected some fluid in front of mesh.Ct showing fluid in front of mesh.She does not look infected.Temperature is normal.Highest temp since hospital is 100 degrees.Would not try to aspirate fluid that has collected in midline in well-healed wound without signs of inflammation.Will give her doxycycline for 10 days.Appointment on june 6th.With dr.(b)(6).On (b)(6) 2012: office note.Cc: post-op recheck.Hpi: undergone complex repair of a multiply recurrent incisional hernia with placement of gore-tex dual mesh hernioplasty.Done well since surgery.She has developed what was felt to be a seroma or hematoma with some fullness and discomfort.Ct scan showed abdominal wall mesh and surrounding the mesh, large fluid collection was felt related to either abscess, seroma or hematoma.Was treated with oral antibiotics, feels better.Still quite a bit of fullness.On exam, does appear to be either a large seroma or hematoma.Attempted to aspirate it, did not get any liquid out, suggesting probably resolving hematoma.No purulence or sign of infection.Plan: recommended simple observation, and anti-inflammatory.Will continue postoperative care, f/u in two weeks.On (b)(6) 2012: office note.Cc: post-op recheck.Hpi: had a complex herniorrhaphy with hernioplasty using gore-tex dual mesh.Developed a large hematoma/seroma.Initially, we were unable to get fluid from it.Developed area that is draining some serous fluid, has significant granulation tissue present.Reports feeling better.Not having fevers, area of fullness has decreased.Today in office, i probe it with sterile q-tip, as well as silver nitrate.Recommended continue slow conservative therapy.Recommendations: recheck in two to three weeks.On (b)(6) 2012: office note.Hpi: recheck after previous hernia repair.Site is intact.Seroma has drained nicely.Has a very small area with some granulation tissue which is improved.I did treat with silver nitrate with good results.Plan: f/u as needed basis.On (b)(6) 2012: radiology-ct of abdomen without and with and ct of pelvis with iv contrast.Hx: s/p open repair of complex incisional ventral abdominal wall hernia and placement of gore-tex dual mesh hernioplasty by dr.(b)(6) on (b)(6) 2012.Previous ct reported large fluid collection around the mesh.Findings: loculated fluid still seen around ventral abdominal gore-tex mesh, now mostly seen posterior to mesh.Measures approximately 13.9 x 12.5 x 3.0 cm.Loculated fluid measured approx.14.8 x 12.5 x 5.4 cm on (b)(6) 2012.Mesh has an asymmetric/irregular shape.Fatty stranding is seen adjacent to mesh graft.No discrete residual hernia is evident.Small sliding hiatal hernia.S/p gastric bypass graft surgery and cholecystectomy.Distended intrahepatic and extrahepatic biliary ducts.Distal common bile duct near ampulla of vater measures approx.10 mm in diameter.No choledocholithiasis.No nephrolithiasis or obstructive uropathy.No focal renal cortical lesions.Other solid abdominal viscera appear unremarkable.Minimal atherosclerosis.No abdominal aortic aneurysm or dissection.Fecal stasis/constipation.Bilateral calcified pelvic phleboliths.S/p hysterectomy.No pathologically enlarged abdominal or pelvic lymphadenopathy is evident.No ascites or intraperitoneal loculated fluid collections.Impression: asymmetric/irregular shaped ventral abdominal wall mesh with adjacent loculated fluid (predominately posterior to the mesh), smaller in size compared to on (b)(6) 2012.On (b)(6) 2012: office note.Cc: post-op recheck.Hpi: recheck after recent ventral hernia repair.Quite complex, and involved postoperative seroma, drained.Small area of granulation tissue along midline, treating with silver nitrate.Last week, increase in pain.Obtained a ct scan of abdomen did not show evidence of abscess or recurrence of hernia.Did perform local debridement of granulation tissue, treated again with silver nitrate.Abdomen much less tender, reports feeling better.Plan: continue local wound care.Prescription for percocet, f/u in three to four weeks.On (b)(6) 2012: office note.Cc: here for incision/wound management.Hpi: having significant drainage from two open areas of wound.These were again debrided and treated with silver nitrate.There was some creamy discharge.Most recent cat scan did not appear to show sign of infection of the mesh, and i think this may be suture granulomata that we are dealing with.Reports feeling better.Recommendations: continue conservative therapy.F/u in two to three weeks.On (b)(6) 2012: office note.Hpi: presented for recheck.Undergone complex repair of multiply recurrent ventral hernia several months back.Has had problems with slow wound healing.Most recent ct showed evidence of good position of mesh and evidence of a mesh infection.I thought she might be suffering from suture granulomata.Today is continuing to show significant granulation tissue.I did debride it and used silver nitrate.Plan: repeat ct scan to make sure there is no evidence of mesh involvement.If there is not, we may be able to proceed with a superficial excision of wound with removal of sutures.On (b)(6) 2012: radiology-ct of abdomen with oral contrast without and with intravenous contrast and ct of pelvis with oral and iv contrast.Hx: incisional hernia.Findings: s/p ventral abdominal herniorrhaphy.A fluid pocket within the anterior abdominal wall which is confined by surgical mesh.Since previous study, fluid collection has decreased in size, few air bubbles have developed.Fluid collection now measures a maximum of 11.3 x 1.6 x 11.7 cm.On precious study, measures approximately 14.0 x 3.0 x 12.5 cm.Moderate stranding of fat of anterior abdominal wall.Common bile duct is dilated, measuring up to 17 mm in diameter.Impression: a loculated fluid collection associated with an [sic] confined by the patient¿s surgical mass has decreased in size in the interim, but has developed several air bubbles.No peripheral enhancement to suggest abscess, although abscess cannot be excluded.If clinically warranted, the fluid collection could be aspirated by either ct or ultrasound guidance.On (b)(6) 2012: office note.Continues to have some open area with drainage on abdominal wound.On exam, it appears less inflamed.Had recently done a ct scan.Did show a loculated fluid collection associated behind the mesh.This has decreased in size significantly but did develop several air bubbles.The radiologist did note that though this could be percutaneously drained and based on the fact that she is not improving, i did discuss with them that i would like to get this percutaneously drained to see if it is a sterile seroma or if it is actually an abscess which would possibly require removal of mesh.She has been scheduled for percutaneous drainage as soon as possible.On (b)(6) 2012: radiology-ct-guided anterior abdominal wall aspiration.Using sterile technique and following local anesthetic administration a 19 gauge needle was advanced into a small air and fluid collection adjacent to the left anterior aspect of the surgical mass in the midline anterior abdominal wall and 2-3 ml of purulent material was aspirated and sent to the lab.No complications.On (b)(6) 2012: missing records: records for the ¿anterior abdominal wall aspiration¿ were not provided.On (b)(6) 2012: office note.Seen for recheck after percutaneous drainage of abdominal wall abscess possibly related to her mesh.They did get purulent material that was suggestive of pus.C&s revealed a heavy growth of staph aureus.This was sensitive to most medications.Placed her on bactrim and flagyl as she wishes to try to treat conservatively.Did discuss that if we cannot get this cleared, then she may very well require removal of mesh.F/u in 10 days.On (b)(6) 2012: office note.Recheck after continued treatment of postop wound drainage.She has a hernia repair with mesh hernioplasty.Treated with several courses of bactrim and flagyl.Having much less drainage.Sites are intact with much less granulation tissue.Reported feels well.Continued to cauterize with silver nitrate.Don¿t see any need to remove mesh at this point, but like to see how she does without antibiotics.She has a small cyst on her left hip appears to be related to previous injection, i recommended observation.F/u in two to three weeks.On (b)(6) 2012: office note.Recheck of abdominal wound.Still has three small open areas that are granulating but not healing.Reports that she feels better since we put her back on antibiotics.Discussed the fact that i think she may eventually need the mesh removed as we appear to just keeping it smoldering with antibiotics.At this point, they wish to try to continue with antibiotics.Recommended use bactrim and cleocin and continue for a month and then try to stop it again.F/u in about 2-3 weeks for recheck.On (b)(6) 2012: history and physical.Cc: probable mesh infection.Hpi: presents for elective exploration and removal of infected mesh with possible hernia repair.She had undergone repair of complex recurrent hernia earlier this year.Had multiple problems with draining sinuses and fluid collections around mesh.Has been treated conservatively and has not resolved.Now presents for probable removal.Pmh: incisional hernia repair in 2006, most recent in 2012.Ros: previous midline incision has significant firmness behind it.3 open draining sinuses.No fluctuance is noted.Impression: probable mesh infection, planned exploration with probable removal of mesh.On (b)(6) 2012: operative report.Preoperative/ postoperative dx: probable infected mesh hernioplasty.Procedure: laparotomy with removal of infected mesh and repair of incisional hernia.Resident surgeon: (b)(6), md.Drains: jackson-pratt x 2.Complications: none.Specimen: skin, subcutaneous tissue, and gore-tex mesh.Hx: ¿s/p repair of multiple recurrent ventral hernia with gore-tex hernioplasty approximately 6-8 months ago.She initially did well, but has had multiple recurrent episodes of cellulitis and drainage from several tracts along her previous repair.She has been treated aggressively with antibiotics, and as the drainage has not resolved, recommendation was made for exploration with removal of the mesh.Patient has had multiple previous hernia repairs.She had multiple pieces of mesh placed.She had a previously undergone gastric bypass, repair of ventral hernia with mesh.She also underwent tram flap for breast cancer with additional mesh placement.Operative findings: revealed 3 draining sinuses along her incision.This was markedly thickened and scarred.Once we opened the native fascia, there was some creamy fluid anterior to the mesh.This was cultured.Once we opened the mesh, there was again a nice solid capsule behind the mesh, but there was some creamy fluid in this area which was also cultured.The mesh was identified circumferentially and we were able to remove it completely intact and remove all suture.We did enter the peritoneum at the inferior pole of the repair and again there was no evidence of intraperitoneal involvement.Operative procedure: after obtaining the appropriate consent, patient brought to the operating room, identified by name band and verbalization as cathy cole.Iv sedation and general anesthesia were instituted.She received prophylactic antibiotics and anti-dvt therapy.Foley catheter and orogastric tube were placed.The abdomen was prepped and draped.An elliptical incision was made along the incision including the 3 draining tracts.This was carried through skin and subcutaneous tissue sharply.It was carried down to the fascia using electrocautery and then the entire ellipse of skin was raised and fat was raised off the fascial closure.We did identify 1 fairly large defect in the anterior fascia with some creamy fluid coming through.We were able to digitally examined behind this and open the fascia and remove the previous ethibond sutures, and we did then cultured the fluid at the upper pole of this.The gore-tex mesh appeared to be intact and quite redundant.Once we had the entire anterior fascial surface opened, we began to remove the ethibond sutures holding the mesh and the mesh was easily removed intact.There was again some small amount of creamy-appearing fluid behind it, and a good solid capsule.We cultured this fluid.At the inferior pole of the repair where the mesh had been attached to the native fascia, we did open the peritoneum for several centimeters and noted that there was no involvement posterior to the peritoneal surface.The abdomen was irrigated and suctioned at this point.We then closed the peritoneal defect with running 0 vicryl, with good closure noted.We then dissected and removed all visible foreign suture material from our previous closure.It was noted that the patient did have other prolene-type mesh with prolene-type suture that was at the periphery of our previous repair.This did not appear to be involved at all in the inflammatory process and it was left intact.The fascial edges were grasped, we did raise subcutaneous flaps circumferentially so that we could close the fascia easily.The fascia was then irrigated again and closed with running #1 pds suture beginning at either and being tied securely in the middle.All sponges, needle, and instrument counts correct at this point.Prior to closing the fascia, we did place a jackson-pratt drain through a stab incision at the inferior pole and placed it posterior to the fascial repair.Once the fascia was closed, we placed a second drain anteriorly to the fascia through a separate stab incision in the right lower quadrant.We then closed the subcutaneous tissues with running 2-0 vicryl.The skin was closed with staples.The drains were sutured in place with nylon suture.All sponges, needle, and instrument counts were correct.Patient tolerated the procedure well.¿ there is no information detailing the etiology of the infection.11/20/2012: missing records: a pathology report detailing analysis of the device removed during on (b)(6) 2012 procedure was not provided.On (b)(6) 2012: discharge summary.Discharge dx: infected mesh.Activity: as tolerated.No lifting 10 pounds for next 6 weeks, leave drain in until clinic f/u.Hx: gastric bypass patient, also had tram flap.Midline incisional hernia, repaired with mesh about a year ago.Continued to have fistulous tract draining purulent fluid.Was conservatively managed on antibiotics; however, antibiotics have not helped.Was admitted for elective resection with possible repair.Hospital course: admitted to hospital.Underwent above-mentioned procedure without complications.Pain was controlled.Regained bowel function.Discharged in stable condition with directions to f/u with dr.(b)(6) in clinic and keep drain in the meantime.On (b)(6) 2012: office note.Hpi: recheck after removal of infected gortex mesh.Doing quite well and reports feels better than has felt in several years.Incision intact and healing nicely.No significant drainage noted; muscle repair appears to be intact.Did remove drains today and some staples.F/u 10 days, staple removal.On (b)(6) 2012: office note.Recheck after removal of infected gortex.Continues to do quite well, wound has healed beautifully.Remaining staples removed.Still not feeling back to full speed but reports overall having good bowel function, tolerating diet, feels well.Recheck in four weeks.Continue routine postop care.On (b)(6) 2013: office note.Hpi: incision healed completely, doing well.No evidence of recurrent hernia, does have area at superior fold that is a little soft.Resume normal diet and activity on (b)(6) 2013: office note.Hpi: recheck removal of infected gore-tex mesh after hernia repair.Finally healed completely and not had any problems over the past 2-3 months.Does have a little bloating and appears to have gained some weight, on exam, probably has developed some recurrent hernia at the superior pole of the incision.Certainly, is broad-based and does not appear to be at risk for obstruction or incarceration.Discuss at length with the cole¿s that it is not unexpected that she has recurrent hernia after removal of the mesh.Certainly, could undertake an additional repair in the future if needed, although this would most likely require another type of hernioplasty.At this point, she does not wish to have any further surgery.On (b)(6) 2014: office note.Hpi: returns for consideration of repair of upper midline incisional hernia.She has a large ventral hernia of at least 9 cm in width containing colon and small bowel.She is very symptomatic from the bulging.Has had multiple previous abdominal surgeries including gastric bypass, cecal volvulus, bilateral tram flap for breast cancer, incisional hernia repair with mesh, chronic infection of the mesh and removal of mesh with primary repair and now a recurrent hernia.Exam: large reducible bulge in upper abdomen.Plan: recurrent incisional hernia.In need of repair of recurrent incisional.Surgery does entail high risk of recurrent infection and recurrence of the hernia.Will probably need some form of abdominal wall component separation and myofascial releases.She understands risks and benefits of expected outcomes.On (b)(6) 2014: operative report.Preoperative/postoperative dx: recurrent incisional hernia.Procedure: repair of recurrent incisional hernia with bilateral rectus sheath component separation, placement of prolene mesh, bilateral myofascial releases and advancement flaps and primary closure of anterior fascial layer.Anesthesia: general.Operative indications: patient had a history of recurrent incisional hernia.She had previous issues with infection and a previous need to remove the mesh.Operative findings: i did identify multiple retained 0 ethibond sutures, and a stitch granuloma in the left lateral abdominal wall related to 2 sutures.She has history of bilateral tram flaps.Operative course: the patient was brought to the operating room and laid in the supine position.She underwent general anesthesia with endotracheal intubation.She had placement of foley catheter.She is sterilely prepped and draped in standard fashion.Scalpel blade was used to make a skin incision in the upper 2/3rd of the midline abdominal scar.Electrocautery was used to incise the subcutaneous tissue.A large hernia sac was identified in the superior aspect and was opened and incised.There were some adhesions of the omentum and the bowel to the hernia sac and these were taken down with a combination of sharp dissection and bovie.After the abdominal contents were able to be freed from the abdominal wall, the abdominal wall was then assessed.There was a gap of approximately 4 cm between the fascial edges.I was able to enter the rectus sheath bilaterally.Of note, the previous tram flaps had taken the muscle and these sheaths were adhesions, but i was able to get some separation of the components of the rectus sheath on both sides with cautery, such that i could close the posterior layer with short runs of a 2-0 pds suture.Next, a piece of soft prolene mesh was inserted into this space and tacked to the underlying fascia with 2-0 pds suture.A jackson-pratt drain was placed in this layer brought through right lateral stab wound incision, sewn to skin with 3-0 nylon suture.After this complete attempt to bridge the anterior fascia across was unsuccessful due to too much tension, and so a lateral myofascial releases and myofascial transfer flaps were completed.This was done by using cautery to dissect the abdominal wall laterally and take the subcutaneous tissue off it until i was able to get lateral to the rectus sheath, and then incise the external oblique fascia.I did this bilaterally and this allowed release of the fascial planes bilaterally so that i could completely mobilize them and then bring the anterior fascia together without tension.The anterior fascia was then closed with short runs of 2-0 pds suture.A jackson-pratt drain was then placed in the subcutaneous tissue and brought out through left lateral site and sewn to skin with 2-0 nylon suture.The subcutaneous tissue was closed with 3-0 vicryl suture.An on-q pain pump catheter was inserted in the subcutaneous tissue, and then the skin was closed with staples.Sterile dressings were applied.The patient tolerated the procedure without complications.She was awakened, extubated, and taken recovery room in satisfactory condition.On (b)(6) 2014: implant record.Prolene® soft.On (b)(6) 2014: progress note.Pod#2: woke up with nausea, sore throat, pain of incision site with movement.Exam: abdomen: +bs, soft, nontender, nondistended.Wound: bandages intact, clean, no visible drainage.Plan: ready for discharge.On (b)(6) 2014: office note.Post-operative visit.Complains of occasional pain at drain site.No drainage from wound.Drains removed.Incision healing nicely, staples removed, replaced with steri-strips.Impression/plan: hernia.Daily activities as tolerated, continue to avoid heavy lifting or strenuous activity.On (b)(6) 2014: office note.Seen today for post-op visit.Complains of occasional tenderness on left side.Denies constipation or diarrhea.Exam: abdominal wall healed.No evidence of recurrent hernia.Plan: avoid heavy lifting or strenuous activity for 3 more weeks but long-term should avoid any such activity as much as possible.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The instructions for use further state: ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of gore® dualmesh® plus biomaterial to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh exposure may reflect abdominal wall wound dehiscence as a function of a patient¿s poor tissue quality or loss of anchorage of fixation or may be related to individual patient comorbidities, and technical and/or procedural aspects of the repair.These factors include, but are not limited to, fixation type, suture technique, type of and tension on the incision, and wound classification at time of procedure.Post-operative factors such as the development of a post-operative infection, an incision and drainage procedure, or wound packing could result in mesh exposure.Additionally, patient comorbidities that could influence wound dehiscence leading to mesh exposure include, but are not limited to, smoking and obesity.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient's underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
kathy titus
1500 n. 4th street
flagstaff, AZ 
9285263030
MDR Report Key8429225
Report Number3003910212-2019-00045
Device Sequence Number16804238
Product Code FTL
UDI-Device Identifier00733132601066
UDI-Public00733132601066
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2012
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2016
Device Model Number1DLMC203
Device Catalogue Number1DLMC203
Device Lot Number9330576
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date03/18/2019
Supplement Report FDA Received Date03/26/2019
05/07/2019
04/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/07/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient SexFemale